Alert archive / Hawaii / Wind Advisories in 2016

Wind Advisory 32, NWS Honolulu, HI

December 13, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 13, 2016, 3:21 PM HST for Hawaii County, Hawaii. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2016, 3:21 PM HST (01:21 UTC)
Expired
Dec 13, 2016, 11:53 PM HST
In force
9 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2016-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2016-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

919 
WWHW70 PHFO 140121
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
321 PM HST TUE DEC 13 2016

...WIND ADVISORY IN EFFECT FOR BIG ISLAND SUMMITS THROUGH
MIDNIGHT...

HIZ028-141000-
/O.CAN.PHFO.HW.W.0007.000000T0000Z-161214T1000Z/
/O.NEW.PHFO.WI.Y.0032.161214T0121Z-161214T1000Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
321 PM HST TUE DEC 13 2016

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT HST TONIGHT. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* TIMING...THROUGH MIDNIGHT.

* WINDS...WEST WINDS 45 TO 55 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...STRONG AND GUSTY WINDS WILL MAKE DRIVING 
  TREACHEROUS...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

FOSTER
1 follow-up statement
897 
WWHW70 PHFO 140953
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1153 PM HST TUE DEC 13 2016

HIZ028-141100-
/O.CAN.PHFO.WI.Y.0032.000000T0000Z-161214T1000Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1153 PM HST TUE DEC 13 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY FOR THE BIG ISLAND SUMMITS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 13, 11:21 AM HST, 4 hours earlier.

Area forecast discussion, Dec 13, 11:21 AM HST, 4 hours before
Area Forecast Discussion...UPDATED
National Weather Service Honolulu HI
1121 AM HST Tue Dec 13 2016

.UPDATE...
Extended High Wind Warning for Big Island Summits until Midnight
tonight due to continued strong winds reported by surface
observations.

&&

.SYNOPSIS...
Mainly fair weather is expected for the islands through Wednesday as
a drier and stable air mass will stay in the area. More wet and
unsettled weather is expected to return for the later half of the
week and this weekend as a front and its associated low pressure
system will likely reach the state.

&&

.DISCUSSION...
Upper level ridging will build over the state from the west resulting
in a stable airmass over the islands today. Early morning
soundings show a low precipitable water (PW) value of 0.92 inches
at Lihue with a strengthening inversion around 7500 feet. The Hilo
sounding showed a wetter and more unstable profile, but is
trending drier and more unstable as the ridge builds east.

At the surface, gentle northerly winds are driven by a high far
north of the state. The north winds are blowing in relatively cool
and dry air and most of the state is sunny or partly cloudy. Last
night's dew points dropped into the upper 50s across Kauai and
lower 60s across Oahu. Showers are expected to be limited today
with the highest chance near the Big Island where most of the
moisture is concentrated.

Big Island summit winds remain at the warning levels this morning
with the expected down trend today. If current wind speeds
continue into this afternoon, the High Wind Warning may need to be
extended.

Winds are expected to turn more easterly by Wednesday as a weak
surface ridge established north northeast of the area. Conditions
are expected to remain dry and stable.

Active weather is once gain expected to return to the islands
beginning Thursday, models indicate another front will approach
the islands from the northwest, advancing eastward across the
state through Friday night. The front will bring a band of clouds
and showers over the state as it passes through. The parent
surface and upper lows will drop south and approach the western
end of the state this weekend, then move west and weaken early
next week.

As the upper low approaches the islands, the initial surge of
colder air aloft makes its way over the area on Friday. 500 mb
temperatures will fall to around -13 to -15 celsius, approximately
the coldest 3-5 percent of days based on sounding climatology.
These cold temperatures aloft will remain below -10 celsius
through at least Monday. Instability will be enough to trigger
thunderstorms, however, moisture will initially be limited on
Friday (and potentially Saturday as well) until the surface low
finally nears the islands Saturday night. The sensible weather
details are tough to pin down 3 to 5 days out. We will likely see
some adjustment in the forecast in the coming days and the
introduction for a chance for thunderstorms.

&&

.AVIATION...
There are no AIRMETs in effect and none are expected through this
evening. A weak band of showery low clouds spinning off a low NE of
the area may bring enough low ceilings to windward areas tomorrow
morning to require AIRMET SIERRA for MTN OBSC.

VFR will prevail at the TAF sites over the main Hawaiian islands,
but TEMPO MVFR is possible over N sections as N winds carry patches
of showery low clouds over the islands.

&&

.MARINE...
A north northeast swell is expected to arrive later today. This
swell may be high enough to bring a potential for a high surf
advisory for the east facing shores with a northern exposure late
tonight or Wednesday morning. The peak of this swell will also
coincide with the full moon high tides, during the early morning
hours with a predicted height of 2.6 feet Wednesday and Thursday.
Readings from tide gauges around the state have been running
higher than predicted levels, so these tides could be a bit higher
than predicted levels. A new northwest swell is forecast to arrive
Thursday night and build to near advisory levels Friday along
north and west facing shores. The potential for a gale low north
of the islands later this week may complicate the swell and surf
outlook. If the southerly winds develop as forecast, the surf
along south facing shores may also see a slight rise with choppier
waters.

Both winds and seas are expected to stay below small craft advisory
criteria through the week, though the combined seas heights will be
near the criteria level due to the pending northerly swells for the
exposed coastal waters.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until Midnight HST today for Big Island
Summits.

&&

UPDATE/DISCUSSION/MARINE...Foster
AVIATION...Donaldson

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 3:21 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao5 days

Nearby

Wind Advisories in Hawaii, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.